Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

March 21, 20184 counties in Virginia

NWS Blacksburg, VA issued this special weather statement at Mar 21, 2018, 7:13 PM EDT for 4 counties in Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2018, 7:13 PM EDT (23:13 UTC)
Expired
Mar 21, 2018, 8:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA

Counties City of Radford, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS81 KRNK 212313
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
713 PM EDT WED MAR 21 2018

VAZ011-013-014-WVZ042-044-220015-
Giles-Pulaski-Montgomery-Mercer-Monroe-
713 PM EDT WED MAR 21 2018

...A SNOW SQUALL WILL AFFECT 
PULASKI...GILES...SOUTHWESTERN MONTGOMERY...SOUTHEASTERN MERCER AND
SOUTHWESTERN MONROE COUNTIES AND THE CITY OF RADFORD...

Until 815 PM EDT 

At 712 PM EDT, a snow squall was located over Narrows, moving south 
at 20 mph. Winds in excess of 30 mph are possible with this squall. 
Expect rapidly changing conditions with reduced visibilities and 
slick road conditions.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
and Pearisburg.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 3709 8027 3701 8045 3702 8045 3699 8050
      3701 8052 3700 8052 3695 8059 3689 8073
      3713 8088 3715 8086 3717 8088 3718 8086
      3719 8087 3718 8090 3721 8094 3733 8101
      3744 8087 3743 8086 3747 8083 3753 8076
TIME...MOT...LOC 2312Z 340DEG 16KT 3731 8078 

$$

RS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:30 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 21, 3:30 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
330 PM EDT Wed Mar 21 2018

.SYNOPSIS...

Low pressure off the Virginia coast will lift northeast tonight
and reach New England coast Thursday. High pressure briefly returns to the
region on Friday followed by another potential winter weather
system over the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 330 PM EDT Wednesday...

995 mb surface low centered well off the Delmarva coast trails an
inverted surface trough westward from its center across central VA
into the Alleghany Front. Most significant accumulating snow per
radar trends and spotter reports has been mostly in southeast West
Virginia. We're steadily losing the influence of the synoptic-scale
significant accumulating snowfall, and in some locations has already
since ended. Current temperatures in the upper 20s to mid 30s across
the Blacksburg forecast area.

Wintry weather and wind will continue to be the focal point in terms
of sensible weather. Have made several changes to headlines. The
first was to remove the winter weather advisory areas and to clear
out a large portion of the Winter Storm Warning. The winter storm
warning remains in effect for western Greenbrier, Summers, Mercer,
Tazewell, Smyth, Grayson into Alleghany, Ashe and Watauga Counties
where the potential exists for significant upslope snow
accumulations along with blowing snow. I've also issued a impact-
based Wind Advisory from the New River Valley to the Blue Ridge,
northeast into the southern Shenandoah Valley, Alleghany Mountains
and eastern Greenbrier Counties. Though expected winds will likely
be either marginal Advisory or sub-Advisory, significant amounts of
snow have fallen across this area, and with an expectation of winds
increasing tonight into Thursday, the potential for downed trees and
powerlines in these areas is elevated. The Wind Advisory runs
through noon Thursday.

As mentioned, we are quickly losing influence of the primary winter
storm. As such, significant snow accumulations in many areas may
only linger until early evening at the latest and/or have largely
ended. I've kept the winter storm warnings going for the upslope
areas, as snowfall coverage and renewed intensity to light to at
times moderate levels should result. Admittedly, portions of the
winter storm warning have largely underwhelmed in terms of
accumulations to this point, especially in Watauga and Ashe Counties
in NC and into the Mountain Empire region. Did think about
downgrading to Advisories for these areas, but after collaboration
with surrounding offices, decided to opt for consistency and will
maintain the warnings. Upslope snow should really occur this
evening through about midnight, and snow will tend to taper from
south to north thereafter. Still looking at an additional 2 to
4 inches, with as much as 5 inches along higher ridges in the
winter storm warning area. Have also included mention of black
ice in the HWO as temperatures cool into the 20s tonight.

Specific to the winds, northwest winds will begin to increase
tonight. Admittedly, northwest wind gusts peaking between
midnight and mid-morning Thursday probably will be quite
marginal. However, much of the Wind Advisory area has
accumulated significant amounts of snow (between 4 and 10
inches, see public information statement). We had already heard
of trees being downed in parts of Summers County due to the
weight of snow in the Talcott area. That potential will be
greater in the Wind Advisory area with snow-weighted trees and
power lines. Threat may also exist in the winter storm warning
area, but for now have mentioned potential for downed trees and
power lines in the winter storm warning text statement. Peak
northwest wind gusts should be between 35 and 50 mph.

Clearing conditions expected on Thursday as high pressure builds
back into the region. Northwest wind gusts will still be rather
strong in the morning hours, but 850 mb wind max begins to decrease
and pressure rises begin to drop as the coastal low continues to
move away. Mostly sunny skies should also allow for some snowmelt to
occur. Highs mid/upper 30s to the low 40s west of the Blue Ridge,
into the 40s and near 50 across the Piedmont and Southside.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 PM EDT Wednesday...

High pressure in the Ohio Valley will build east across our region
Thursday night. The upper trof along the East Coast will slide east
into the Atlantic ocean. Low temperatures Thursday night will range
from the upper teens in the mountains with snow pack to the lower
30s in the piedmont.

Temperatures will moderate on Friday with the warm advection just in
advance of the next upstream system that may bring back high clouds
during the day. High temperatures on Friday will vary from around 30
degrees in the northwest mountains in Greenbrier county to the mid
50s in the Piedmont.

Clouds will continue to increase and lower from northwest to
southeast Friday night. Low pressure and its associated war front
will lift north Friday into Friday night. Some spotty light rain or
snow could also work in far western sections late. Low temperatures
will generally be from the upper teens in the mountains to the lower
30s along the southern Blue ridge.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

Low pressure tracks from Tennessee Saturday afternoon, across the
Tennessee Valley and Carolinas to the western Atlantic by Sunday
afternoon. All the energy will transfer to the coastal low by Sunday
night which move northeast in the Atlantic ocean on Monday.

Some differences in the guidance how far south this low will move,
which in turn will impact where the winter weather will be on the
northern side of the baroclinic zone. Timing has been fairly
consistent, keeping the best probability of precipitation from
Saturday afternoon into Sunday morning. The GFS is faster than ECMWF
with spreading of the moisture east. The axis of the heaviest QPF is
Variable depending on Model choice. Will mention winter storm
potential in HWO. While too early to pin point exact details,
looks like the heaviest snow potential will occur in the northwest
mountains especially western Greenbrier.

Surface high pressure wedges down the east slopes of the
Appalachians Monday and Tuesday. Will hold on to isolated pops in
case precipitation over the Tennessee and Ohio Valley spills east
into the mountains. Another cold front approaches from the west
Wednesday and drop south through our region Wednesday night into
Thursday.

Temperatures will remain below normal through the period, especially
daytime highs.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 213 PM EDT Wednesday...

Flight categories generally MVFR to IFR, though at times have
been LIFR due to low ceilings and continued snow showers. Snow
is expected to wind down earliest in the Piedmont of VA/NC
earliest, and also ending by 00z west of the Blue Ridge.
Ceilings should also trend toward improvement by early evening
as well in these areas. Into the evening and overnight, renewed
upslope MVFR to at times LIFR vis snow showers will linger in
the southern Blue Ridge north- northwest into western Greenbrier
County. This will mainly affect Bluefield but will also cause
obstructed mountain ridges in/around the Blue Ridge. Snow
showers should taper into the pre-dawn hours with ceilings/vis
trending VFR into Thursday. Winds west 6-10 kts then increasing
to around 10 kts with gusts to 20 kts.

Extended Aviation Discussion...

Mainly VFR conditions are expected by Thursday night through
Friday night under weak high pressure.

Saturday into Sunday, a return to sub-VFR conditions is expected
as our next potential winter weather system crosses the area.

&&

.EQUIPMENT...
As of 1021 AM EDT Wednesday...

The Mount Jefferson NWR remains off the air. The radio unit
needed to repair the system is expected to arrive tomorrow
(Thursday). The earliest this system will again be operational
will be tomorrow.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 8 PM this evening to noon EDT Thursday for
     VAZ010>014-016>020-022>024-035.
     Winter Storm Warning until 8 AM EDT Thursday for VAZ007-009-
     015.
NC...Winter Storm Warning until 8 AM EDT Thursday for NCZ001-002-
     018.
WV...Wind Advisory from 8 PM this evening to noon EDT Thursday for
     WVZ044-507.
     Winter Storm Warning until 8 AM EDT Thursday for WVZ042-043-
     508.

&&

SYNOPSIS...JH
NEAR TERM...AL
SHORT TERM...KK
LONG TERM...KK
AVIATION...AL/JH
EQUIPMENT...AL/AMS
Hazardous weather outlook, Mar 21, 3:15 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
315 PM EDT Wed Mar 21 2018

NCZ001-002-018-VAZ007-009-015-WVZ042-043-508-221915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
315 PM EDT Wed Mar 21 2018

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

In addition, another storm system may bring more wintry weather to
the area in the late Saturday to Sunday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ010>014-016>020-022>024-035-WVZ044-507-221915-
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-Monroe-
Eastern Greenbrier-
315 PM EDT Wed Mar 21 2018

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
THURSDAY...

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, another storm system may bring more wintry weather to
the area in the late Saturday to Sunday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>034-043>047-058-059-221915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
315 PM EDT Wed Mar 21 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The potential exists for patchy black ice tonight from rain and/or
melted snow across portions of the region, as temperatures cool into
the mid to upper 20s. Be cautious if traveling this evening into the
Thursday morning commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 21, 6:21 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT WED MAR 21 2018

VAZ011-013-014-016>018-212315-
Giles-Pulaski-Floyd-Montgomery-Craig-Carroll-
621 PM EDT WED MAR 21 2018

...A SNOW SQUALL WILL AFFECT
PULASKI...EASTERN GILES...SOUTHWESTERN CRAIG...FLOYD...EASTERN
CARROLL AND MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

Until 715 PM EDT

At 615 PM EDT, a snow squall was located near Mc Coy, moving south
at 25 mph. Winds in excess of 30 mph are possible with this squall.
Expect rapidly changing conditions with reduced visibilities and
slick road conditions.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
and Pearisburg.

This includes The following Location Virginia Tech.

Visibilities will drop quickly to near zero in this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

LAT...LON 3661 8066 3686 8080 3688 8074 3703 8089
      3740 8069 3741 8046 3727 8026 3697 8014
      3695 8017 3693 8019
TIME...MOT...LOC 2215Z 357DEG 22KT 3723 8056

RS
Local storm report, Mar 21, 6:23 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT WED MAR 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             SWEET SPRINGS           37.64N  80.25W
03/21/2018  M15.5 INCH       MONROE             WV   TRAINED SPOTTER

&&

EVENT NUMBER RNK1800782

WHP
Local storm report, Mar 21, 6:37 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT WED MAR 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             2 NW COPPER VALLEY      37.00N  80.56W
03/21/2018  M4.0 INCH        PULASKI            VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1800783

WHP
Local storm report, Mar 21, 6:40 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT WED MAR 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     SNOW             3 W HOLLINS             37.84N  79.98W
03/21/2018  E9.5 INCH        ALLEGHANY          VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1800784

WHP
Local storm report, Mar 21, 6:43 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT WED MAR 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             3 W HOLLINS             37.84N  79.98W
03/21/2018  E9.5 INCH        ALLEGHANY          VA   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EVENT NUMBER RNK1800784

WHP
Special weather statement, Mar 21, 7:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
713 PM EDT WED MAR 21 2018

VAZ011-013-014-WVZ042-044-220015-
Giles-Pulaski-Montgomery-Mercer-Monroe-
713 PM EDT WED MAR 21 2018

...A SNOW SQUALL WILL AFFECT
PULASKI...GILES...SOUTHWESTERN MONTGOMERY...SOUTHEASTERN MERCER AND
SOUTHWESTERN MONROE COUNTIES AND THE CITY OF RADFORD...

Until 815 PM EDT

At 712 PM EDT, a snow squall was located over Narrows, moving south
at 20 mph. Winds in excess of 30 mph are possible with this squall.
Expect rapidly changing conditions with reduced visibilities and
slick road conditions.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
and Pearisburg.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 3709 8027 3701 8045 3702 8045 3699 8050
      3701 8052 3700 8052 3695 8059 3689 8073
      3713 8088 3715 8086 3717 8088 3718 8086
      3719 8087 3718 8090 3721 8094 3733 8101
      3744 8087 3743 8086 3747 8083 3753 8076
TIME...MOT...LOC 2312Z 340DEG 16KT 3731 8078

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:39 PM EDTSpecial Weather StatementRNKFloyd, Franklin, Patrick51 min
Mar 20, 8:43 PM EDTSpecial Weather StatementRNKGiles, Montgomery, Pulaski, City of Radford62 min
Mar 20, 9:05 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville, City of Martinsville55 min
Mar 20, 9:34 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, Craig, Giles, Montgomery, Roanoke and 4 more56 min
Mar 20, 9:56 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg64 min
Mar 20, 10:34 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington56 min
Mar 20, 10:46 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Campbell, Rockbridge, City of Buena Vista, City of Lexington and 1 more44 min
Mar 21, 6:53 AM EDTSpecial Weather StatementRNKFranklin, City of Roanoke, City of Salem52 min
Mar 21, 7:34 AM EDTSpecial Weather StatementRNKBedford, Craig, Giles, Montgomery, Roanoke, City of Roanoke and 1 more56 min
Mar 21, 3:02 PM EDTWind AdvisoryRNKAlleghany, Amherst, Bath, Bland, Botetourt, Carroll and 18 more21 hr
Mar 21, 6:21 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Giles, Montgomery, Pulaski, City of Radford54 min

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.